DEAR DOCTOR K:
I saw my doctor for some problems with my hearing. Why did she want a detailed list of my medications?
When you think of risk factors for hearing loss, medications probably aren’t at the top of the list. But several over-the-counter and prescription drugs can harm the nerves in the inner ear. This can cause sudden hearing loss, ringing in the ears or vertigo (dizziness).
Two studies done by colleagues at Harvard Medical School suggest that frequent use of even the most common pain relievers — ibuprofen (Advil, Motrin) and acetaminophen (Tylenol) — may cause hearing loss. In the studies, women who took the pain relievers at least twice a week were more likely to have hearing loss. More frequent usage further increased the risk.
It’s possible that pain relievers damage the cochlea, the snail-shaped hearing mechanism in your inner ear. One author of the studies, Dr. Sharon Curhan, instructor in medicine at Harvard Medical School, explained that ibuprofen can reduce blood flow to the cochlea. This could cause cell damage and death. And acetaminophen may deplete an antioxidant that protects the cochlea from damage.
Does this mean you should think twice before popping a pill for a headache or back pain? As always, it’s important to balance risks and benefits. These medicines do provide good pain relief for many people. With short courses of over-the-counter drugs, any hearing problems that might develop likely would be temporary. Ringing in the ears and vertigo also fade over time. Longer courses of prescription drugs (high-dose ibuprofen) would seem to be more likely to lead to permanent changes in hearing.
Pain relievers are not the only drugs that can affect hearing. Other commonly used drugs that can cause hearing loss include certain antibiotics, diuretics, and drugs used to treat erectile dysfunction. Aspirin is a problem only when it’s taken too often or in too high a dose.
As I’ve said before, take all medications mindfully. Always try to take the lowest possible dose for the shortest amount of time to minimize the risk of side effects.
Studies like those I discuss above don’t prove that ibuprofen and acetaminophen cause hearing loss. For example, it could be that some other unrecognized illness caused study participants’ hearing loss and caused them pain — which then prompted them to take pain relievers.
Sometimes I get letters from readers who ask why I mention studies that suggest, but don’t prove, that a particular practice may have health risks. My answer is that I generally don’t mention such studies unless I think they are particularly strong scientifically.
Unfortunately, very few medical studies come to definitive answers. It usually takes many studies before a possible health threat is considered proven. But I also keep my eye on studies that don’t offer absolute proof but are strong enough to make me think twice — in this case, about the bedtime acetaminophen I take to relieve some arthritis pain.